Alert archive / Oklahoma / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Jan 15, 2023, 2:29 AM CST for Ellis County, Harper County, Woodward County, Oklahoma. It took effect at Jan 15, 2023, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2023, 2:29 AM CST (08:29 UTC)
- In effect from
- Jan 15, 2023, 12:00 PM CST
- Expired
- Jan 15, 2023, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Norman, OK
Counties Ellis County, OK, Harper County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 131 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2773 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
395 WWUS84 KOUN 150829 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 229 AM CST Sun Jan 15 2023 ...Near Critical Fire Weather Conditions This Afternoon... OKZ004-009-010-151800- /O.UPG.KOUN.FW.A.0002.230115T1800Z-230116T0100Z/ /O.NEW.KOUN.FW.W.0002.230115T1800Z-230116T0100Z/ Harper-Ellis-Woodward- 229 AM CST Sun Jan 15 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR STRONG WIND AND LOW HUMIDITY FOR NORTHWEST OKLAHOMA... The National Weather Service in Norman has issued a Red Flag Warning for strong wind and low humidity, which is in effect from noon today to 7 PM CST this evening. * TIMING...Noon to 7 pm. * WINDS...Southwest 20 to 30 mph with gusts around 40 mph. * RELATIVE HUMIDITY...15 to 25 percent. * TEMPERATURES...65 to 70 degrees. * IMPACTS...Any fires that develop could spread rapidly. Outdoor burning and other activities that could lead to fire starts are strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will contribute to extreme fire behavior. && $$
1 follow-up statement
267 WWUS84 KOUN 152041 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 241 PM CST Sun Jan 15 2023 ...Near Critical Fire Weather Conditions This Afternoon... OKZ004-009-010-160100- /O.CON.KOUN.FW.W.0002.000000T0000Z-230116T0100Z/ Harper-Ellis-Woodward- 241 PM CST Sun Jan 15 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR LOW RELATIVE HUMIDITY, BREEZY WINDS, AND DRY FUELS FOR NORTHWEST OKLAHOMA... * TIMING...Through 7 pm. * WINDS...South 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...65 to 70 degrees. * IMPACTS...Any fires that develop could spread rapidly. Outdoor burning and other activities that could lead to fire starts are strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will contribute to extreme fire behavior. && $$ Mahale
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 14, 11:02 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Jan 14, 11:02 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1102 PM CST Sat Jan 14 2023
...New AVIATION...
.SHORT TERM...
(This evening through Sunday)
Issued at 335 PM CST Sat Jan 14 2023
Warm, above-average temperatures and windy conditions will
continue into Sunday.
An intense surface low in the lee of the Rockies will result in
breezy southerly winds Sunday afternoon due to a tight surface
pressure gradient. While abundant mid to high level clouds should
temper the magnitude of vertical mixing, some wind gusts may
approach 40 mph (especially across northwest Oklahoma). At this
time, given the forecast cloud cover, confidence is not high for
frequent gusts above 40 mph and a Wind Advisory.
Forecast soundings indicate that the aforementioned cloud cover
will be rather dense (~15,000 to 25,000 ft deep), which will also
temper insolation. Even so, high temperatures are forecast to be
~15 deg F above average for mid-January given the presence of a
low-level thermal ridge. If the cloud cover is less widespread and
dense than forecast, temperatures could even be warmer than
forecast. Either way, it'll be another day where it won't feel
like a typical January day outside. The warm and breezy conditions
will result in elevated to near critical fire weather
conditions--see the Fire Weather Discussion below for more
details.
Mahale
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 335 PM CST Sat Jan 14 2023
As a shortwave trough lifts into the Plains Sunday night, the
surface low will accelerate to the east and then to the
northeast, veering the low level winds and gradually relaxing the
pressure gradient for Monday. A cold front will advance southward
Monday night into Tuesday as the surface low moves toward the
Great Lakes; however, any cool down will be limited as the center
of the post-frontal surface high will remain well to the north.
As a result, temperatures will remain above-average Tuesday
afternoon.
By Wednesday, another shortwave is forecast to move into the
Southern Plains. There will be a chance for rain with this trough
with the highest probability across the east and northeast. The
greatest uncertainty is the northeast extent of the dryslot. The
probability of rain is markedly lower across southwest
Oklahoma/western north Texas where the dryslot is most likely to
limit precipitation. The dryslot could even limit precipitation
across central Oklahoma.
Beyond Thursday, an elongated trough is progged to develop across
the Northern Plains into the southwest U.S. There remains some
uncertainty on whether the synoptic pattern will be a split flow
regime or a single, highly amplified trough. Either way, this
pattern will increase the probability for a colder air mass to
advance southward into the Southern Plains. Probabilistic guidance
indicates a cooling trend by next Saturday with near or perhaps
even slightly below average temperatures.
While confidence is moderate to high for some magnitude of colder
weather (compared to now), precipitation will depend on the
evolution the aforementioned trough(s) (i.e., confidence is much
lower on this aspect of the forecast). A split-flow regime with a
distinct southwest U.S. trough would be more favorable for
precipitation (perhaps even winter precipitation depending on the
thermal profile). For now, the official forecast remains dry
given the most likely scenario (based on probabilistic guidance)
is dry conditions.
Mahale
&&
.AVIATION...
(06Z TAFS)
Issued at 1102 PM CST Sat Jan 14 2023
The wind will remain relatively high overnight, but winds above
the surface are even higher and non-convective low-level wind
shear will be an issue. Surface winds increase more after sunrise
on Sunday morning. Mid-level moisture will be moving in from the
west through the forecast period. NAM is still very aggressive
with the low-level moisture moving in through the day Sunday and
NAM/NBM would suggest some MVFR ceilings developing across central
and north central Oklahoma, but will keep the low clouds out of
the TAFs based on the majority of the models.
&&
.FIRE WEATHER...
Issued at 335 PM CST Sat Jan 14 2023
An intense surface low across southwest Kansas will result in
breezy southerly winds that will veer slightly toward the south-
southwest as vertical mixing increases during the afternoon.
There are indications as this occurs, a dryslot could develop with
lower dewpoints and lower relative humidity values across
northwest Oklahoma. Northwest Oklahoma will also be located in
the center a low-level thermal ridge with anomalously warm
afternoon highs near 70 deg F.
The aforementioned meteorological conditions will result in near
critical fire weather conditions. Combined with ERC-G percentiles
near the 80th percentile, the weather and fuel environment may
become conducive for rapid wildfire spread. Hence, a Fire Weather
Watch was issued.
One caveat is that abundant mid to high level clouds should
temper the magnitude of vertical mixing and the heating of the
fuels. This will be a limiting factor for higher-end fire weather
conditions (and justification for only a watch at this time).
Mahale
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 44 63 51 66 / 0 0 0 0
Hobart OK 42 66 48 67 / 0 0 0 0
Wichita Falls TX 44 68 54 72 / 0 0 0 0
Gage OK 44 69 40 63 / 0 0 0 0
Ponca City OK 42 62 48 63 / 0 0 0 0
Durant OK 42 67 57 73 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Sunday afternoon through Sunday evening
for OKZ004-009-010.
TX...None.
&&
SHORT TERM...10
LONG TERM....10
AVIATION...26Hazardous weather outlook, Jan 14, 5:50 PM CST, 8 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 550 PM CST Sat Jan 14 2023 OKZ004>048-050>052-TXZ083>090-160000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 550 PM CST Sat Jan 14 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... No hazardous weather is expected through sunrise Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Fire Weather... Warm temperatures, dry air, and continued gusty southerly winds will yield Elevated to Near Critical fire weather conditions across western Oklahoma and western north Texas Sunday afternoon. Elevated fire weather conditions will be confined to far southwest Oklahoma and western north Texas on Monday afternoon with gusty southwest to west winds. Outdoor burning, and other activities that could lead to fire starts, should be avoided. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Nearby
Red Flag Warnings in Oklahoma, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.